Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS St. Louis, MO

March 26, 2008Sainte Genevieve County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 26, 2008, 3:47 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2008, 3:47 PM CDT (20:47 UTC)
Expired
Mar 26, 2008, 4:18 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:03 PM CDTHAIL 0.75St. Mary, MODIME TO PENNY SIZE HAIL REPORTED BY STORM SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 262047
SVRLSX
ILC157-MOC186-262130-
/O.NEW.KLSX.SV.W.0059.080326T2047Z-080326T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED MAR 26 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF COFFMAN...OR 12 MILES
  NORTHEAST OF FARMINGTON...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...
  ST. MARY...
  CHESTER...
  BREMEN...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3778 9021 3806 9019 3814 8966 3784 8967
      3783 8973 3789 8984 3789 8986 3786 8991
      3787 8993 3780 9001
TIME...MOT...LOC 2047Z 270DEG 37KT 3787 9020

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 262107
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED MAR 26 2008

MOC186-262117-
/O.CAN.KLSX.SV.W.0059.000000T0000Z-080326T2130Z/
STE. GENEVIEVE MO-
407 PM CDT WED MAR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STE. GENEVIEVE COUNTY
IS CANCELLED...

LAT...LON 3789 8984 3789 8986 3786 8991 3787 8994
      3790 8996 3808 8997 3814 8966 3784 8967
      3783 8973
TIME...MOT...LOC 2107Z 266DEG 54KT 3789 8982

$$

ILC157-262130-
/O.CON.KLSX.SV.W.0059.000000T0000Z-080326T2130Z/
RANDOLPH IL-
407 PM CDT WED MAR 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL RANDOLPH COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR KASKASKIA...OR ABOUT NEAR CHESTER...
MOVING EAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WELGE
AND ROCKWOOD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3789 8984 3789 8986 3786 8991 3787 8994
      3790 8996 3808 8997 3814 8966 3784 8967
      3783 8973
TIME...MOT...LOC 2107Z 266DEG 54KT 3789 8982

$$

GLASS
000 
WWUS53 KLSX 262118
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT WED MAR 26 2008

ILC157-262128-
/O.CAN.KLSX.SV.W.0059.000000T0000Z-080326T2130Z/
RANDOLPH IL-
418 PM CDT WED MAR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDOLPH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3789 8984 3789 8986 3786 8991 3787 8994
      3790 8996 3808 8997 3814 8966 3784 8967
      3783 8973
TIME...MOT...LOC 2118Z 266DEG 54KT 3790 8961

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:59 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 26, 12:59 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT WED MAR 26 2008

.DISCUSSION...
FRONTAL BOUNDARY HAS MADE ITS WAY SOUTH ACROSS MISSOURI AND ILLINOIS
AND AS OF 08Z...IT EXTENDED FROM SOUTHEASTERN INDIANA TO SOUTHEAST
MO...JUST NORTH OF CGI...THEN WESTWARD INTO FAR SOUTHWESTERN MO.
THE FRONT WILL SINK A LITTLE FURTHER BEFORE STALLING OUT ACROSS
OUR FAR SOUTHERN COUNTIES. SO MAIN FORECAST ISSUE IN THE SHORT
TERM WILL BE PCPN CHANCES WITH THIS BOUNDARY AND QPF AMOUNTS.

FOR THIS MORNING...MOISTURE AND INSTABILITY WILL STILL BE SOMEWHAT
LIMITED. SO JUST EXPECT SOME SCATTERED SHOWER ACTIVITY ALONG AND
NORTH OF THE FRONT DURING THE MORNING HOURS...THEN INCREASE IN
COVERAGE THIS AFTERNOON AS MOISTURE AND LIFT INCREASE NORTH OF THE
FRONT WITH BEST CHANCES OF PCPN ALONG AND JUST SOUTH OF I-70.
DEPENDING ON CLOUD COVER AND FRONTAL POSITION...HIGH TEMPS TO RANGE
FROM MID 50S FAR NORTH TO LOWER 60S FAR SOUTH.

BY TONIGHT...PCPN CHANCES INCREASE EVEN MORE AS WE SEE A SIGNIFICANT
RETURN OF LOW LEVEL MOISTURE ON THE NOSE OF A STRONG LOW LEVEL
JET...WITH BEST CHANCES DURING THE OVERNIGHT HOURS TONIGHT AND AGAIN
THURSDAY NIGHT. THE LOW LEVEL JET DOES VEER QUICKLY DURING THE
OVERNIGHT HOURS TONIGHT...SO EXPECT PCPN TO BE PROGRESSIVE AND SHIFT
OFF TO THE EAST FAIRLY RAPIDLY...LIMITING QPF AMOUNTS...THOUGH
ISOLATED INCH TO INCH AND A HALF AMOUNTS NOT OUT OF THE
QUESTION...ESPECIALLY FOR AREAS EAST OF ST. LOUIS METRO AREA. WITH
THE POTENTIAL OF LOCALLY HEAVY RAINFALL STILL EXISTING DURING THIS
PERIOD...WILL SEND OUT AN UPDATED HYDROLOGIC OUTLOOK (ESF)...THOUGH
CONTINUOUS WIDESPREAD MODERATE TO HEAVY PRECIPITATION IS NOT
EXPECTED TO OCCUR...BUT WITH GROUNDS ALREADY SATURATED COULD SEE AN
INCREASED THREAT OF FLASH FLOODING WITH SEVERAL ROUNDS OF PCPN
DURING THIS PERIOD.

PCPN WILL LET UP DURING THE MORNING HOURS ON THURSDAY...BEFORE NEXT
ROUND DEVELOPS IN THE AFTERNOON AND PERSISTS DURING THURSDAY NIGHT
AS NEXT WAVE RIDES NORTHEASTWARD ALONG FRONTAL BOUNDARY...EVENTUALLY
PULLING SYSTEM AWAY FROM AREA BY FRIDAY AFTERNOON.

BEYOND THAT EXTENDED GRIDS LOOK GOOD WITH BRIEF BREAK IN PCPN AS
NEXT ROUND OF PCPN POSSIBLE SUNDAY THROUGH MONDAY NIGHT...SO NO
MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
FOR THE 18Z TAFS...STATIONARY FRONTAL BNDRY CURRENTLY OVER SRN
PORTIONS OF MO AND IL. STRONG SLY MOIST ADVECTION RIDING OVER BNDRY
RESULTING IN ELEVATED TSRA THRU CNTRL AND SRN PORTIONS OF MO.
NOTABLE CHANGES IN BEGINNING TO TAF...SCT TSRA EXPECTED AT KCOU
BEGINNING OF TAF PERIOD WITH VCTS IN THE AFTN HRS FOR KSTL AND
KSUS. MVFR CONDITIONS CAN BE EXPECTED WITH INCLEMENT WEATHER. KUIN
SHLD REMAIN WELL N OF CONVECTIVE ACTIVITY AND FRONTAL BNDRY.
CURRENT THINKING IS FOR THE POSSIBILITY OF LLWS OVER KSUS AND KSTL
AS RESULT OF FRONTAL POSITION SITUATED OVER THE CENTRAL PORTION OF
MO...BUT WILL MONITOR AS WEATHER DEVELOPS TOWARDS THE 0Z TAFS.
BNDRY LAYER DECOUPLING AND INTENSIFICATION OF THE LLJ ALOFT COULD
LEAD TO ADDITIONAL CONDITIONS OF LLWS. AFTER 01Z SHRA WILL REMAIN
DOMINANT OVER MOST LOCALES...DISSIPATING THRU THE LATE EVNG INTO
EARLY MORNING HRS. ANTICIPATED INCREASING LOW LEVEL MOISTURE WITH
INTERMITTANT -DZ TO RESULT IN IFR/VIFR CEILINGS AND VSBYS
OVERNIGHT.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 10:08 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 AM CDT WED MAR 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1008 AM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE MISSISSIPPI RIVER AT CHESTER IS CURRENTLY AT MODERATE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD WARNINGS AND
STATEMENTS FOR MORE INFORMATION.

A FRONTAL BOUNDARY HAS STALLED ACROSS SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE DURING THE DAY AND THUNDERSTORMS LIKELY ACROSS THE AREA
TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME
SIZE AND LOCALLY HEAVY RAINFALL ON AN ALREADY SATURATED
SOIL...LEADING TO THE POSSIBILITY OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH FRIDAY.
SIGNIFICANT MOISTURE IS EXPECTED TO OVERRUN THIS FRONT. THUNDERSTORMS
ARE LIKELY ACROSS MUCH OF THE REGION THROUGH EARLY FRIDAY MORNING.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL ON
AN ALREADY SATURATED SOIL...LEADING TO THE POSSIBILITY OF FLASH
FLOODING.

THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO DROP BELOW FLOOD
STAGE THURSDAY AFTERNOON. PLEASE REFER TO THE APPROPRIATE RIVER
FLOOD WARNING OR STATEMENT FOR MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AS MOISTURE RETURNS INTO THE REGION AHEAD OF A STRONG COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TODAY AND TONIGHT FOR PORTIONS
OF SOUTHERN AND CENTRAL MISSOURI...AS WELL AS SOUTHWESTERN
ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

In the hours before

Local storm report, Mar 26, 2:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             STEELVILLE              37.97N 91.36W
03/26/2008  E0.25 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            1 INCH TO GOLFBALL SIZE HAIL FELL IN TOWN.

&&

RPRZY
Local storm report, Mar 26, 2:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             STEELVILLE              37.97N 91.36W
03/26/2008  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            1 INCH TO GOLFBALL SIZE HAIL FELL IN TOWN.

&&

RPRZY
Local storm report, Mar 26, 3:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 SW POTOSI             37.88N 90.85W
03/26/2008  E0.75 INCH       WASHINGTON         MO   CO-OP OBSERVER

            PENNY SIZE HAIL REPORTED BY COOPERATIVE OBSERVER.

&&

RPRZY
Local storm report, Mar 26, 3:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 E POTOSI              37.94N 90.73W
03/26/2008  M0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL.

&&

RPRZY
Local storm report, Mar 26, 3:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W PARK HILLS          37.85N 90.60W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL 4 W OF PARK HILLS.

&&

RPRZY
Local storm report, Mar 26, 3:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PARK HILLS              37.85N 90.53W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PENNY SIZE HAIL IN PARK HILLS.

&&

RPRZY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:34 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau41 min
Mar 26, 2:00 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade45 min
Mar 26, 2:25 PM CDTSevere Thunderstorm WarningLSXCrawford35 min
Mar 26, 2:31 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage44 min
Mar 26, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington49 min
Mar 26, 3:27 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois33 min
Mar 26, 4:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.